Drug Used To Treat ADHD In Children Associated With Increased Risk Of Abnormal Heart Rhythm

Different drugs have been known to have side effects, and methylphenidate, commonly sold as Ritalin, is just one of them. According to a study, the stimulant drug, which is given to children and young people for ADHD, has been tied to slightly higher chances of developing abnormal heart rhythm shortly after the start of use.

Researchers from Australia, Canada and South Korea used the South Korea National Health Insurance Database and looked into records of 114, 647 children aged 17 or younger. These children had undergone treatment with methylphenidate, which is also used to treat narcolepsy, from at any time from 2008 to 2011. 

Abnormal Heart Rhythm Occurred Within Two Months

From this population, the researchers used data from 1,224 patients that suffered from cardiac events. SBS reported that there were 864 children with abnormal heart rhythm, 396 with hypertension, 52 with myocardial infarctions, 67 with stroke and 44 with heart failure. Cardiac events included these conditions.

The first two months of use was found to be where 61 percent of abnormal heart rhythm cases occurred with the children, Mirror reported. The risk for arrhythmia was said to be greater during the first three days of methylphenidate use and the risk was more evident with those who had congenital heart disease.

Potential Heart Risks Should Be Considered

"With the increased use of drugs for ADHD globally, the benefits of methylphenidate should be carefully weighed against the potential cardiovascular risks of these drugs in children and adolescents," the researchers said, as per EurekAlert. It was also noted that the study does not draw out conclusions regarding cause and effect and that the results should not be interpreted carelessly.

"This study underscores the need to consider the severity of ADHD symptoms and the option of non-stimulants for children with high cardiovascular risk and to closely monitor patients for whom stimulants are critical for their well-being and development," John Jackson, a research fellow at Harvard School of Public Health in Boston, was quoted as saying. Jackson also said that increased risk for cardiovascular events due to methylphenidate is likely small.

© 2021 ParentHerald.com All rights reserved. Do not reproduce without permission.

Real Time Analytics